Welcome to the Navy Net aka Rum Ration

The UK's largest and busiest UNofficial RN website.

The heart of the site is the forum area, including:

  1. Hello again folks,

    For those who don't want to waste some worthwhile time reading the mundane nonsense I'm dribbling here - here's the short version. I've got a while to wait for my medical (applying as a Warfare Officer) and if anybody can tell me whether the following things will affect my passing, it'd be good to know in advance. A) I used to be overweight B) I'm on a lifelong prescription to clonidine B) I sweat like a bitch.

    I passed my psychometric test for the officer level just over a week ago, and now I've got to wait until NYE before I can get in contact with the AFCO to book the med - which may be pushed back to April due somewhat to location difficulties and lack of long-distance travel costs. The following three things are issues which I'm concerned may make me fail, so if anybody might know anything with regard, I'd be glad to hear it.

    A) - In the last year I've lost 63 pounds (dropping down to 12 stone, which at 6'1 is about right) and started quite a lot of long distance running; so physically speaking I'm now in decent shape and hopefully fit enough for entry.

    B) I'm on a life-long prescription to a drug called clonidine, all it does is stop my cheeks (facial, before any of you get any ideas) from blushing, which happens to me quite a lot. They don't impair judgement or anything and I can stop taking them without any side-effects - except the blushing of course.

    C) I sweat like a bitch, and I go through lots of antiperspirant - I'm guessing that's not really going to be a problem in a career involving lots of water, but hey, it's best to check.
  2. an ex fat bastard sweaty windowlicker...

    to be completely honest you could probably skip a fair amount of training with those qualities already weighed off.
  3. I'm guessing you didn't even need training?
  4. well as it happens, no, I didn't NEED it, but I played along like a good little rating anyway.
  5. Impressive, just proves that some of us are naturally gifted.
  6. Hmmm.

    Clonidine is sometimes used for acne rosacea (which it sounds like you have) - although in my practice I tend to use it for its psychological calming and pain killing effects. It also acts on blood pressure - pretty much an all round drug.

    Acne rosacea isn't specifically mentioned in the medical standards for entry, but I suppose it should be considered alongside other acnes or dermatitides. We have to make sure your condition will not be made worse by either a firefighting situation (horrendous smoke which would set anyone's skin condition off) or wearing a respirator (gas mask). If that was to happen then we would be failing in our duty of care to you - it would be wrong to put you in a situation where such things could happen (eg at sea).

    It all depends on how bad the rosacea is - and I must say it sounds quite bad if it requires clonidine, and withdrawal of the drug gives rebound of your symptoms. I suspect you will be referred to a Service dermatologist (more likely a retired one!) or a Service Occupational Physician who will make the call: it wouldn't be fair for me to say that you will get in to the RN without a fight.

    The sweating may be caused by the fact you used to be overweight, or it may be a skin condition of itself called hydradenitis suppuritiva. I'm not aware of an association between that and rosacea, but it may also require treatment. Might be worthwhile mentioning at your next dermatology or GP appointment.

Share This Page